Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Gaylord, MI

June 24, 1998Antrim County, Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 9:22 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 9:22 PM EDT (01:22 UTC)
Expired
Jun 24, 1998, 10:25 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Antrim County, MI, Charlevoix County, MI

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:48 PM EDTHail 0.75Charlevoix, MI
Jun 24, 9:53 PM EDTHail 1Charlevoix, MI
Jun 24, 10:34 PM EDTHail 0.75Elk Rapids, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
3.7
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS1 KAPN 250124 RRA
SVRAPN
MIC009-029-MIZ514-537-250225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
922 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLEVOIX COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN
  LOWER MICHIGAN
  ANTRIM COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN
  LOWER MICHIGAN

* UNTIL 1025 PM EDT

* AT 920 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF ELLSWORTH OR 12 MILES WEST OF
  TORCH LAKE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  TORCH LAKE BY 945 PM EDT
  NORWOOD BY 952 PM EDT
  EAST JORDAN BY 954 PM EDT
  ELLSWORTH BY 1001 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 23 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 9:50 PM EDT, 23 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUN 23 1998

SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI.
A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS.
FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT
PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW
IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E
RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO
THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT.
DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED
STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI...
GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850
MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT
NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE.
GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR.

SMITH

In the hours before

Local storm report, Jun 24, 7:18 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
718 PM EDT WED JUN 24 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 SW RHODES               MI   1.75 INCH HAIL
06/24/98   GLADWIN                        GOLFBALL SIZED HAIL
                                          REPORTED AT ESTEY

0551 PM    STANDISH                  MI   1.75 INCH HAIL
06/24/98   ARENAC                         GOLF BALL SIZED HAIL
                                          REPORTED AT STANDISH

0643 PM    3 NE GLADWIN              MI   2 INCH HAIL
06/24/98   GLADWIN                        REPORTED BY TRAINED
                                          SPOTTER
Local storm report, Jun 24, 8:11 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EDT WED JUN 24 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 SW RHODES               MI   1.75 INCH HAIL
06/24/98   GLADWIN                        GOLFBALL SIZED HAIL
                                          REPORTED AT ESTEY

0551 PM    STANDISH                  MI   1.75 INCH HAIL
06/24/98   ARENAC                         GOLF BALL SIZED HAIL
                                          REPORTED AT STANDISH

0643 PM    3 NE GLADWIN              MI   2 INCH HAIL
06/24/98   GLADWIN                        REPORTED BY TRAINED
                                          SPOTTER

0710 PM    ALGER                     MI   1 INCH HAIL
06/24/98   ARENAC                         REPORTED BY TRAINED
                                          SPOTTER
Special weather statement, Jun 24, 9:00 PM EDT, 22 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
900 PM EDT WED JUN 24 1998

...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL OF
NORTHERN LOWER MICHIGAN...

THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR MUCH
OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR
WEAKENED. AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN
LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE.

THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE
CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN.

WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT
LIFTING NORTHWARD WILL TRIGGER ADDITIONAL SCATTERED STORMS ACROSS
NORTHERN LOWER MICHIGAN OVERNIGHT.  SOME MAY POSSIBLY BECOME SEVERE...
SO BE READY TO MOVE QUICKLY TO SHELTER IF THREATENING WEATHER
APPROACHES YOUR AREA... OR A WARNING IS ISSUED.

STAY TUNED TO THE STATION... OR NA\TIONAL WEATHER SERVICE WEATHER
RADIO... FOR THE LATEST WEATHER INFORMATION.

SMITH/CAMPBELL
Special weather statement, Jun 24, 9:00 PM EDT, 22 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
900 PM EDT WED JUN 24 1998

...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL OF
NORTHERN LOWER MICHIGAN...

THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR MUCH
OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR
WEAKENED. AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN
LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE.

THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE
CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN.

WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT
LIFTING NORTHWARD WILL TRIGGER ADDITIONAL SCATTERED STORMS ACROSS
NORTHERN LOWER MICHIGAN OVERNIGHT.  SOME MAY POSSIBLY BECOME SEVERE...
SO BE READY TO MOVE QUICKLY TO SHELTER IF THREATENING WEATHER
APPROACHES YOUR AREA... OR A WARNING IS ISSUED.

STAY TUNED TO THE STATION... OR NA\TIONAL WEATHER SERVICE WEATHER
RADIO... FOR THE LATEST WEATHER INFORMATION.

SMITH/CAMPBELL
Special weather statement, Jun 24, 9:09 PM EDT, 13 minutes before
MIZ025>036-041-042-250130-

SPECIAL WEATHER STATEMENT...COR FOR TYPOS...
NATIONAL WEATHER SERVICE GAYLORD MI
909 PM EDT WED JUN 24 1998

...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL
OF NORTHERN LOWER MICHIGAN...

THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR
MUCH OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR
WEAKENED.  AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN
LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE.

THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE
CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN.

WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT
LIFTING NORTHWARD TO TRIGGER ADDITIONAL SCATTERED STORMS ACROSS
NORTHERN LOWER MICHIGAN OVERNIGHT.  SOME OF THESE STORMS MAY
POSSIBLY BECOME SEVERE...SO BE READY TO MOVE QUICKLY TO SHELTER IF
THREATENING WEATHER APPROACHES YOUR AREA OVERNIGHT.

STAY TUNED TO THI~S STATION... OR NATIONAL WEATHER SERVICE WEATHER
RADIO... FOR THE LATEST WEATHER INFORMATION.

SMITH/CAMPBELL/HIRSCH
Special weather statement, Jun 24, 9:09 PM EDT, 13 minutes before
MIZ025>036-041-042-250130-

SPECIAL WEATHER STATEMENT...COR FOR TYPOS...
NATIONAL WEATHER SERVICE GAYLORD MI
909 PM EDT WED JUN 24 1998

...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL
OF NORTHERN LOWER MICHIGAN...

THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR
MUCH OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR
WEAKENED.  AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN
LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE.

THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE
CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN.

WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT
LIFTING NORTHWARD TO TRIGGER ADDITIONAL SCATTERED STORMS ACROSS
NORTHERN LOWER MICHIGAN OVERNIGHT.  SOME OF THESE STORMS MAY
POSSIBLY BECOME SEVERE...SO BE READY TO MOVE QUICKLY TO SHELTER IF
THREATENING WEATHER APPROACHES YOUR AREA OVERNIGHT.

STAY TUNED TO THI~S STATION... OR NATIONAL WEATHER SERVICE WEATHER
RADIO... FOR THE LATEST WEATHER INFORMATION.

SMITH/CAMPBELL/HIRSCH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:51 PM EDTSevere Thunderstorm WarningAPXLeelanau49 min
Jun 24, 9:54 PM EDTSevere Thunderstorm WarningAPXEmmet46 min
Jun 24, 10:20 PM EDTSevere Thunderstorm WarningAPXKalkaska65 min
Jun 24, 10:23 PM EDTSevere Thunderstorm WarningAPXCheboygan62 min
Jun 24, 10:42 PM EDTSevere Thunderstorm WarningAPXCrawford63 min
Jun 24, 11:11 PM EDTTornado WarningAPXCrawford49 min
Jun 24, 11:25 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jun 25, 1:38 AM EDTSevere Thunderstorm WarningAPXWexford42 min
Jun 25, 7:09 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle61 min
Jun 25, 7:27 PM EDTSevere Thunderstorm WarningAPXMackinac63 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningAPXLeelanau61 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningAPXAntrim61 min
Jun 25, 7:51 PM EDTSevere Thunderstorm WarningAPXAlpena49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.